Thunderstorm Wind, McKenzie
- When
- June 4, 11:40 PM MST to 11:43 PM MST
- Where
- McKenzie County, 1.86 mi E of Watford City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -103.240
A short-wave trough passing through the area led to some very early morning thunderstorms with gusty winds developing. One storm produced severe wind gusts of 58 mph near Watford City in McKenzie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short-wave trough passing through the area led to some very early morning thunderstorms with gusty winds developing. One storm produced severe wind gusts of 58 mph near Watford City in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 4, 10:52 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1252 AM CDT Sat Jun 5 2021 .UPDATE... Issued at 1250 AM CDT Sat Jun 5 2021 For late night update adjusted precipitation chances in line with current activity over the west. Have also adjusted cloud cover to match. Updates have been sent. UPDATE Issued at 1035 PM CDT Fri Jun 4 2021 Main adjustments for the update were again to pops. Last bit of convection is pushing out of Lamoure and Dickey counties over the southeast. Also adjusted pops for convection currently in Montana approaching our western ND border. Spread low pops from west to east overnight, somewhat broadbrushed given the uncertainties of actual coverage. UPDATE Issued at 653 PM CDT Fri Jun 4 2021 Made some minor changes to pops to account for current radar trends. 23Z surface analysis showed trough extending across the state NE to SW and just moving through the Bismarck area. This line has been the focus for convective activity, although so far any cells have remained sub-severe. MUCAPE values of 3000 J/kg were located over central ND though shear was very low, helping keep storms sub-severe. Expect this line of isolated storms to continue pushing east/southeast over the next few hours before departing our CWA. A severe thunderstorm watch was also issued for much of Montana up to the western ND border. Convection has developed in the watch area and should reach western ND later tonight. Current expectations are for any convection moving into the state later tonight to be non-severe. UPDATE Issued at 356 PM CDT Fri Jun 4 2021 Quick update to expand low pops across the southwest where some cells have developed, including a thunderstorm over Adams county. && .SHORT TERM...(This evening through Saturday) Issued at 315 PM CDT Fri Jun 4 2021 Very warm temperatures continue to be found across the CWA today. Many areas have broken 100 degrees, while the remainder of the area are in the 90s. The apparent temperatures are still around a 100 or even slightly less with the dry heat in place. This has help off any heat highlights for today. Breezy southwest winds are also found across much of central and eastern areas. As a result widespread near critical to critical fire weather danger will be found through the evening. Areas with known high fuel danger remain in a Red Flag Warning, while other areas still see near critical fire weather danger. A weak front looks to push through later this afternoon through this evening. Some weak showers are currently about to push into the northwest from MT. As this feature moves through hi- res models want to fire up elevated storms across the north. A few of these storms may become strong to severe, and produce mainly gusty winds and frequent lightning with little rainfall. Meanwhile across central and southwestern portions, a pool of higher dewpoints will bring increased instability to these area through tonight. As this front moves through this area could be another focused for strong to severe storms, although some capping and lack of shear may inhibit their full potential. Overall the threat of severe weather is scattered tonight and worth watching with gusty winds up to 70 mph and perhaps some hail up to the size of quarters possible. This initial round of storms looks to exit the region this evening. A secondary wave could then bring scattered showers tonight into Saturday morning. The rest of Saturday then looks to be slightly cooler yet still warm and see light winds. RH values will be low across the northwest to improved across the southeast. The lack of wind will hold off critical fire danger, although near critical fire danger is possible. Another front then looks to bring the next round of potentially strong to severe storms later Saturday. This is mainly a Saturday night threat, although some isolated activity is possible in the north Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 315 PM CDT Fri Jun 4 2021 Continued warm weather with periods of strong to severe storms looks to be found in the long term. A stronger cold front will push through Saturday night bringing the next threat for widespread strong to severe storms. This system looks to have a little more instability and shear to work with making the main threats hail and strong winds. Storms diminish Sunday morning, with cooler more seasonal temperatures expected for Sunday. Strong northwest winds and drying conditions could bring another near critical to critical fire weather day Sunday. Monday looks to be another potentially active day across the region. Low in SD looks to set up a warm front somewhere in the northern plains bringing increased instability and shear to these same regions. The result could be a widespread severe weather threat, however, timing and location remains uncertain. Those with severe weather interests will want to keep an eye on Monday. The remainder of the week looks to be warm, with increased dewpoints limiting the fire weather threat. The thunderstorm threat could remain through mid week, then a ridge of high pressure looks to bringing less active weather to end the week. Enough of a surface gradient could still bring some breezy winds at times through next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1250 AM CDT Sat Jun 5 2021 Isolated thunderstorms possible through the overnight tonight. Quieter weather expected through the day on Saturday, with thunderstorms returning Saturday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...Anglin LONG TERM...Anglin AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1242 AM CDT Sat Jun 5 2021 NDZ003>005-011>013-021>023-025-060545- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- 1242 AM CDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday evening and night. Some storms may be severe. Wind gusts to 60 mph will be the main threat, though some quarter size hail will also be possible. Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ001-002-009-010-017>020-031>037-040>047-060545- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- 1242 AM CDT Sat Jun 5 2021 /1142 PM MDT Fri Jun 4 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions possible over the northwest on Saturday. There is a chance of thunderstorms Saturday evening and night. Some storms may be severe. Wind gusts to 60 mph will be the main threat, though some quarter size hail will also be possible. Near critical fire weather conditions expected across the area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ048-050-051-060545- La Moure-McIntosh-Dickey- 1242 AM CDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday evening and night. A few storms may be strong with gusty winds and small hail. Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
748 PM CDT Fri Jun 4 2021
NDZ036-047-050130-
Kidder ND-Logan ND-
748 PM CDT Fri Jun 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIDDER AND
NORTHWESTERN LOGAN COUNTIES UNTIL 830 PM CDT...
At 747 PM CDT, a strong thunderstorm was located 10 miles north of
Napoleon, moving southeast at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Kidder
and northwestern Logan Counties.
LAT...LON 4636 9938 4661 9991 4677 9979 4667 9945
4663 9945 4663 9930 4660 9920
TIME...MOT...LOC 0047Z 297DEG 21KT 4666 9976
SAVADELSpecial Weather Statement
National Weather Service Bismarck ND
1222 AM CDT Sat Jun 5 2021
NDZ009-017-031-032-050600-
McKenzie ND-Golden Valley ND-Williams ND-Billings ND-
1222 AM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY...NORTHERN
BILLINGS...MCKENZIE AND WILLIAMS COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...
At 1221 AM CDT/1121 PM MDT/, strong thunderstorms were located along
a line extending from near Bonetrail to 11 miles southeast of
Trotters. Movement was east at 40 mph.
Wind gusts to 50 mph will be possible with these storms.
Locations impacted include...
Williston, Watford City, Fairview, Ray, Alexander, Arnegard, Epping,
Grassy Butte, Trotters, Fort Union Trading Post, Theodore Roosevelt
National Park North Unit, Trenton, Fairfield, Cartwright, and White
Tail Bay Recreation Area.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4853 10405 4858 10304 4767 10303 4767 10310
4733 10310 4733 10303 4719 10303 4716 10404
TIME...MOT...LOC 0521Z 268DEG 36KT 4840 10379 4723 10371
SCHILDSpecial Weather Statement
National Weather Service Bismarck ND
115 AM CDT Sat Jun 5 2021
NDZ009-010-017-018-032-050715-
McKenzie ND-Mountrail ND-Williams ND-Billings ND-Dunn ND-
115 AM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHERN BILLINGS...
MCKENZIE...SOUTHERN WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES
UNTIL 215 AM CDT/115 AM MDT/...
At 114 AM CDT/1214 AM MDT/, strong thunderstorms were located along a
line extending from 5 miles west of Epping to 4 miles southeast of
South Fairfield. Movement was east at 30 mph.
Wind gusts to 50 mph will be possible with these storms.
Locations impacted include...
Williston, Watford City, Killdeer, Alexander, Dunn Center, Arnegard,
Epping, Manning, Grassy Butte, Mandaree, Little Missouri State Park,
Theodore Roosevelt National Park North Unit, Trenton, Fairfield,
Keene, White Earth Bay Recreation Area, and Oakdale.
LAT...LON 4824 10396 4837 10276 4702 10233 4704 10362
4722 10367 4733 10367 4733 10370
TIME...MOT...LOC 0614Z 267DEG 26KT 4827 10347 4710 10311
SCHILDThe Minot AFB radar (KMBX), 188 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954976.